Alert archive / Oklahoma / Tornado Warnings in 1996

Tornado Warning 13, NWS Norman, OK

April 21, 1996Beckham County, Washita County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 21, 1996, 6:53 PM CDT for Beckham County, Washita County, Oklahoma. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 21, 1996, 6:53 PM CDT (23:53 UTC)
Expired
Apr 21, 1996, 7:45 PM CDT
In force
52 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Beckham County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 102 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 7:00 PM CDTHail 1.75Elk City, OK
Apr 21, 7:30 PM CDTHail 0.75Dill City, OK
Apr 21, 7:45 PM CDTHail 1.75Cordell, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1996-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1996-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1941 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 212355
TOROKC
OKC009-149-220045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
653 PM CDT SUN APR 21 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 745 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     EASTERN BECKHAM AND WASHITA

INCLUDING THE FOLLOWING LOCATIONS
     BESSIE...BURNS FLAT...CANUTE...CARTER...CLOUD CHIEF...
     CORDELL...DILL CITY...DOXEY...ELK CITY...LAKE VALLEY...
     RETROP...ROCKY...SAYRE AND SENTINEL

AT 653 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO JUST EAST OF
SAYRE. THE TORNADO WAS MOVING EAST-NORTHEAST AT 30 MPH.

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY.  AVOID WINDOWS.  ABANDON MOBILE 2HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.


LAT...LON 3514  9886 3513  9938 3526  9980 3542  9963
          3546  9882


CB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 21, 4:13 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 21, 4:13 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
400 PM CDT SUN APR 21 1996

SVR TSTMS CONT TO DVLP ACRS PTNS OF FA THIS AFTN. WL BE ACTIVE EVE AS
TSTMS SPRD NEWD ACRS FA. CDFNT OK PNHDL WL MOV INTO SCNTRL/ERN OK BY MON
MRNG...AND OUT OF FA BY LATE MON. STG TSTMS MAY AGN BE PSBL ACRS SERN OK
ON MON. WL MENTN SLGT CHC SHWRS FOR TUES IN NRN ZNS AS S/W MOVS ACRS
AREA. MID LVL RH'S INCRS ENUF TO SUPPORT SOME SHWRS.

FCSTID = 32
OKC   55  69  49  76 /  70  50  10   0
HBR   50  68  46  78 /  40  20  10   0
SPS   55  70  49  80 /  40  20  10   0
GAG   46  65  40  76 /  30   0   0  20
PNC   51  64  46  73 /  70  30  10  20
DUA   59  71  49  76 /  70  60  10   0

.OKC...
OK.x..NONE.
TX...NONE.

In the hours before

Local storm report, Apr 21, 4:24 PM CDT, 2 hours 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
420 PM CDT SUN APR 21 1996

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

250 PM       4 S VERNON               TX       2.5 INCH HAIL
04/21/96     WILBARGER

305 PM       8 N STILLWATER           OK       2.5 INCH HAIL
04/21/96     PAYNE

309 PM       3 N ELECTRA              TX       0.75 INCH HAIL
04/21/96     WICHITA

335 PM       LAKE KICKAPOO            TX       1.75 INCH HAIL
04/21/96     ARCHER

340 PM       TIPTON                   OK       2.75 INCH HAIL
04/21/96     TILLMAN

358 PM       WICHITA FALLS            TX       1.75 INCH HAIL
04/21/96     WICHITA

420 PM       10 NE PERRY              OK       0.75 INCH HAIL
04/21/96     NOBLE

FM
Local storm report, Apr 21, 5:49 PM CDT, 1 hour 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
550 PM CDT SUN APR 21 1996

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

345 PM       SNYDER                   OK       1.00 INCH HAIL
04/21/96     KIOWA

415 PM       ROOSEVELT                OK       1.50 INCH HAIL
04/21/96     KIOWA

430 PM       LAKE KICKAPOO            TX       1.75 INCH HAIL
04/21/96     WICHITA

430 PM       ELECTRA                  TX       0.75 INCH HAIL
04/21/96     WICHITA

430 PM       MEERS                    OK       0.75 INCH HAIL
04/21/96     COMANCHE

435 PM       3 E WALTERS              OK       0.75 INCH HAIL
04/21/96     COTTON

456 PM       GRANDFIELD               OK       0.88 HAIL
04/21/96     TILLMAN

458 PM       3 SE HOLLIDAY            TX       1.75 INCH HAIL
04/21/96     ARCHER

500 PM       SEYMOUR                  TX       2.75 INCH HAIL
04/21/96     BAYLOR

504 PM       ADDINGTON                OK       1.75 INCH HAIL
04/21/96     JEFFERSON

505 PM       7 E ADDINGTON            OK       1.75 INCH HAIL
04/21/96     JEFFERSON                         COVERING GROUND

510 PM       MABELLE                  TX       2.75 INCH HAIL
04/21/96     BAYLOR

523 PM       12 E COMANCHE            OK       2.50 INCH HAIL
04/21/96     STEPHENS

525 PM       2 E WALTERS              OK       0.75 INCH HAIL
04/21/96     COTTON

525 PM       9 S ELECTRA              TX       1.75 INCH HAIL
04/21/96     WICHITA

530 PM       5 N HEALDTON             OK       1.00 INCH HAIL
04/21/96     CARTER

DMD(

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:37 PM CDTSevere Thunderstorm WarningOUNLogan, Noble, Payne53 min
Apr 21, 2:48 PM CDTSevere Thunderstorm WarningOUNTillman57 min
Apr 21, 3:24 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher36 min
Apr 21, 3:36 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman54 min
Apr 21, 3:36 PM CDTSevere Thunderstorm WarningOUNKiowa54 min
Apr 21, 3:55 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan, Noble50 min
Apr 21, 4:01 PM CDTTornado WarningOUNGarfield, Logan, Noble44 min
Apr 21, 4:01 PM CDTTornado WarningOUNKingfisher44 min
Apr 21, 4:25 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Kiowa, Tillman50 min
Apr 21, 4:25 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens50 min
Apr 21, 4:25 PM CDTSevere Thunderstorm WarningOUNCaddo, Washita50 min
Apr 21, 4:38 PM CDTTornado WarningOUNCotton, Jefferson, Stephens52 min
Apr 21, 4:42 PM CDTSevere Thunderstorm WarningOUNLogan, Noble, Payne48 min
Apr 21, 4:42 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher48 min
Apr 21, 4:52 PM CDTTornado WarningOUNNoble38 min
Apr 21, 5:12 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Stephens63 min
Apr 21, 5:12 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson63 min
Apr 21, 5:24 PM CDTSevere Thunderstorm WarningOUNNoble51 min
Apr 21, 5:35 PM CDTSevere Thunderstorm WarningOUNKingfisher40 min
Apr 21, 5:35 PM CDTSevere Thunderstorm WarningOUNGarvin40 min
Apr 21, 5:41 PM CDTTornado WarningOUNCarter, Garvin, Murray49 min
Apr 21, 6:05 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher40 min
Apr 21, 6:05 PM CDTSevere Thunderstorm WarningOUNNoble40 min
Apr 21, 6:08 PM CDTSevere Thunderstorm WarningOUNBeckham52 min
Apr 21, 6:10 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Stephens, Tillman65 min
Apr 21, 6:10 PM CDTSevere Thunderstorm WarningOUNJefferson65 min
Apr 21, 6:17 PM CDTTornado WarningOUNJefferson43 min
Apr 21, 6:22 PM CDTTornado WarningOUNGarvin, Murray53 min
Apr 21, 6:28 PM CDTTornado WarningOUNCarter, Stephens32 min
Apr 21, 6:40 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady35 min
Apr 21, 6:47 PM CDTSevere Thunderstorm WarningOUNCuster, Washita43 min
Apr 21, 6:50 PM CDTTornado WarningOUNCarter, Garvin, Murray, Pontotoc40 min
Apr 21, 6:54 PM CDTSevere Thunderstorm WarningOUNKay51 min

Nearby

Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.